Illinois, 2017

Flooding and Hail in Illinois, July 23, 2017

July 23, 2017 · NWS LOT · 28 events in 8 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of July 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 12:11 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 23, 12:11 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
111 PM CDT Sun Jul 23 2017

.SHORT TERM...
1248 PM CDT

Compact and digging upper trough over the upper great lakes will
continue southeast tonight. Height falls on the back side of the
trough will provide enough forcing ahead of a cold frontal
boundary to trigger scattered showers and thunderstorms during the
peak heating period this afternoon/early evening. Surface
convergence is weaker, possibly aided by the lake breeze, thus
scattered coverage seems appropriate. The parameter space of
instability/shear of approaching around 1000 j/kg and 30kt
respectively, with hail growth and downdraft cape at respectable
levels, places a marginal risk of damaging winds and large hail,
consistent with the SPC outlook.

The thunderstorm concerns will end quickly this evening as these
combined factors all shift southeast with the arrival of the
cooler and drier airmass behind the frontal boundary and
increased surface pressure ahead of large high pressure across
the upper midwest.

Behind the front in MN and across lake superior there is an area
of lower clouds. Some of these clouds will likely move southward
behind The front later tonight into early monday in our area as
well and Linger a bit in the morning. Breezy northeast winds will
also be in place through the remainder of the day providing some
natural air conditioning to the region after the recent muggy
period, with 70s for highs most areas.

&&

.LONG TERM...
111 PM CDT

Monday night through Sunday...

Model guidance is in pretty good agreement that the upcoming week
into next weekend will generally be much drier, both in terms of
precipitation amounts and dewpoints.

Tuesday should feature sunshine and seasonably warm temps and
comfortable humidity levels with an afternoon lake breeze knocking
temps lakeside down a bit. Temps and humidity will begin to creep
back upward Wednesday as southerly flow becomes established in
advance of the next shortwave and associated cold front.

Generally pretty good agreement between the GFS/GEM/ECMWF with
respect to timing of midweek cold frontal passage, which looks to
be in the later Wed night into Thursday morning time frame. Fairly
stout trough with plenty of moisture around would suggest a still
respectable chance of showers/storms despite the unfavorable
frontal timing. If timing of front slows in later model runs, then
chances for convection would likely end up being a bit higher.
Regardless of the timing, all indications are that this will be a
progressive trough and front, not one that looks overly concerning
at this distance for a major rain event that would have a big
impact on already swollen rivers.

In the wake of that front, all indications are that next weekend
will feature some really fantastic mid-summer weather with fairly
seasonable temps (maybe a bit below average), afternoon lake
breezes, comfortable humidity, and sunshine.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Scattered showers and thunderstorms this afternoon are the main
concern for the tafs. We are seeing development across WI, and we
continue to work on destabilization across IL ahead of an upper
level shortwave/. The window will be fairly narrow for any one
location. Convergence ahead of the upper wave is somewhat weak,
Though could be aided by any lake breeze this afternoon. Therefore
scattered coverage seems appropriate. Some gusty/erratic winds or
even some hail are possible. The lake breeze will also push
inland, but confidence on how quickly it reaches ORD/MDW is not
super high given any potential modulation due to convection.
Eventually winds will settle NNE.

Behind the front in MN and across Lake Superior there was an area
of Mvfr/local ifr conditions this morning. Some MVFR ceilings may
filter southward behind the front later tonight into early monday
in our area as well and linger a bit in the morning. Breezy
northeast Winds will also be in place through the remainder of the
taf period.

KMD

&&

.MARINE...
111 PM CDT

Fairly typical summer pattern over the lake with high pressure
resulting in primarily land/lake breeze circulation winds Tuesday
before the high moves east Tuesday night allowing for a period of
more defined southerly winds midweek. Cold front will move down the
lake Wednesday night with a shower and thunderstorm potential
followed by a wind shift to northerly in the wake of the front.
Does look like a period of fresh northerlies Thursday into Thursday
evening before high pressure settles into the western Lakes region
allowing for a return to primarily a land/lake breeze regime next
weekend.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 23, 10:36 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1136 AM CDT Sun Jul 23 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241645-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1136 AM CDT Sun Jul 23 2017 /1236 PM EDT Sun Jul 23 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.

DISCUSSION:

Scattered thunderstorms are expected to develop toward late
morning into the afternoon. A few of these could be strong
with locally damaging winds and large hail.

In addition, flooding will continue along portions of the
Des Plaines, Fox, Kishwaukee, Rock, Illinois, and Pecatonica
rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
 High Swim Risk.
Wednesday...
 Elevated Thunderstorm Risk.
 Limited Excessive Heat Risk.
Thursday...
 Elevated Thunderstorm Risk.

DISCUSSION:

With cool north winds, Monday and Tuesday will be quiet except
for the increased swim risk along the southern shore of the lake.
Warmer and less settled weather returns for Wednesday and
Thursday.

In addition, flooding will continue along portions of the
Des Plaines, Fox, Kishwaukee, Rock, Illinois, and Pecatonica
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters may be need today for isolated severe storms.

GENERAL STORM MOTION OF THE DAY:

Moving southeast at 30 to 35 mph.

&&

LMZ740>745-241645-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1136 AM CDT Sun Jul 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wednesday...
  Elevated Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241645-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1136 AM CDT Sun Jul 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Limited thunderstorm risk this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 23, 1:17 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
217 PM CDT SUN JUL 23 2017

ILZ005-006-231930-
Lake IL-McHenry IL-
217 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE AND EAST
CENTRAL MCHENRY COUNTIES UNTIL 230 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johnsburg, or over McHenry, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prairie Grove around 220 PM CDT.
  Lakemoor and Volo around 225 PM CDT.
  Round Lake, Island Lake and Holiday Hills around 230 PM CDT.

LAT...LON 4236 8834 4241 8829 4234 8813 4226 8823
TIME...MOT...LOC 1917Z 311DEG 18KT 4235 8826

IZZI
Local storm report, Jul 23, 1:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
224 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             3 SW FOX LAKE           42.39N 88.22W
07/23/2017  E0.75 INCH       MCHENRY            IL   PUBLIC

&&

ACS
Special weather statement, Jul 23, 1:34 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
234 PM CDT SUN JUL 23 2017

ILZ006-232000-
Lake IL-
234 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE COUNTY UNTIL
300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wauconda, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tower Lakes around 240 PM CDT.
  Lake Zurich and Hawthorn Woods around 250 PM CDT.
  Mundelein around 300 PM CDT.

Other locations impacted by this storm include North Barrington and
Lake Barrington.

LAT...LON 4226 8801 4219 8814 4228 8820 4230 8820
      4232 8815
TIME...MOT...LOC 1934Z 311DEG 18KT 4229 8816

IZZI

The radar

The Chicago radar (KLOT), 27 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 hail, 5 flood, 1 heavy rain. Local standard time, as filed.

Hail, Kane

When
July 23, 1:52 PM CST to 1:55 PM CST
Where
Kane County, Aurora
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.770, -88.320

Hail between nickel and ping pong ball size was reported at multiple locations.

Thunderstorm Wind, McHenry

When
July 23, 2:31 PM CST
Where
McHenry County, Crystal Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.230, -88.330

A three foot diameter tree was blown down.

Hail, Boone

When
July 23, 2:45 PM CST to 2:50 PM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -88.850

Quarter size hail was reported at multiple locations.

Hail, Cook

When
July 23, 3:04 PM CST to 3:05 PM CST
Where
Cook County, Hoffman Estates
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.050, -88.120

Flood, Cook

When
July 23, 3:30 PM CST to 5:00 PM CST
Where
Cook County, 1.58 mi W of Schaumburg to 0.13 mi W of Schaumburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.027, -88.111

Standing water 6 to 12 inches deep was reported on Schaumburg Road between Braintree Drive and Roselle Road. One car was reported stalled in the flood waters.

Hail, Du Page

When
July 23, 3:34 PM CST to 3:36 PM CST
Where
Du Page County, 1 mi SE of Bartlett
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.990, -88.166

Nickel to quarter size hail was reported.

Flood, Du Page

When
July 23, 3:42 PM CST to 5:00 PM CST
Where
Du Page County, 1.53 mi WSW of Bartlett to 1.38 mi NNE of Munger
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.993, -88.209

Standing water 4 to 12 inches deep was reported on Route 59.

Heavy Rain, Du Page

When
July 23, 3:45 PM CST to 4:30 PM CST
Where
Du Page County, 1.24 mi SW of Fronteac
Reported by
CoCoRaHS
Coordinates
41.740, -88.250

Rainfall of 2.11 inches was measured in 45 minutes.

Hail, Du Page

When
July 23, 3:46 PM CST
Where
Du Page County, Carol Stream
Measured
1 in hail
Reported by
Social Media
Coordinates
41.920, -88.130

Thunderstorm Wind, Will

When
July 23, 4:00 PM CST
Where
Will County, 0.57 mi ENE of Plainfield Clow Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.703, -88.120

Numerous tree limbs were blown down on Brookwood Lane off of Boughton Road. Some tree limbs were as large as one foot in diameter.

Flood, Du Page

When
July 23, 4:00 PM CST to 5:30 PM CST
Where
Du Page County, 1.61 mi SSE of Naperville to 1.77 mi S of Naperville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.757, -88.143

Standing water above wheels of cars was reported on Washington Street at Gartner Road.

Thunderstorm Wind, Will

When
July 23, 4:05 PM CST
Where
Will County, 2.67 mi WSW of Bolingbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
41.660, -88.180

House siding damage was reported.

Hail, Will

When
July 23, 4:08 PM CST to 4:10 PM CST
Where
Will County, 1 mi N of Romeoville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.645, -88.070

Thunderstorm Wind, Will

When
July 23, 4:10 PM CST to 4:13 PM CST
Where
Will County, 1.36 mi SE of Bolingbrook to 1.05 mi NW of Romeoville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.658, -88.109

Wind damage was reported throughout Romeoville with numerous large tree limbs blown down. Two north side windows were blown out and shingles were peeled away at an apartment complex. Pieces of roofing were blown off a strip mall. A metal pool fence was blown off a pool and a young 2 inch diameter tree was uprooted.

Thunderstorm Wind, Will

When
July 23, 4:14 PM CST to 4:15 PM CST
Where
Will County, Lockport
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.600, -88.050

A large part of a roof was blown off a building and an 8 inch diameter tree was blown down.

Thunderstorm Wind, Will

When
July 23, 4:19 PM CST
Where
Will County, 0.28 mi N of Lockport Lewis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.604, -88.080

Several 6+ inch diameter tree limbs were blown down on the Lewis University Campus.

Flood, Will

When
July 23, 4:20 PM CST to 5:30 PM CST
Where
Will County, 0.46 mi ENE of Plainfield Clow Arpt to 0.75 mi E of Plainfield Clow Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.703, -88.122

Standing water was reported on Brookwood Lane off of Boughton.

Thunderstorm Wind, Will

When
July 23, 4:35 PM CST
Where
Will County, Joliet
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -88.100

Several large tree limbs were blown down including one blocking a road.

Flood, Will

When
July 23, 4:50 PM CST to 6:00 PM CST
Where
Will County, 1.34 mi WNW of Crystal Lawns to 1.22 mi W of Crystal Lawns
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.540, -88.152

Standing water 7 to 8 inches deep was reported curb to curb on Infantry Drive.

Thunderstorm Wind, Will

When
July 23, 4:54 PM CST
Where
Will County, Manhattan
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.420, -87.980

A two foot diameter tree was blown down.

Thunderstorm Wind, Kankakee

When
July 23, 5:12 PM CST to 5:14 PM CST
Where
Kankakee County, 1 mi NW of Manteno to 1 mi SE of Manteno
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.260, -87.844

Numerous large trees and tree limbs were blown down. Ten utility poles were snapped.

Thunderstorm Wind, Kankakee

When
July 23, 5:15 PM CST
Where
Kankakee County, 2.8 mi WNW of Indian Oaks
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.221, -87.896

The roof of a barn was blown off near the intersection of 7000N and 1000W.

Hail, Kankakee

When
July 23, 5:19 PM CST to 5:20 PM CST
Where
Kankakee County, Manteno
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.250, -87.830

Hail, Kankakee

When
July 23, 5:22 PM CST to 5:23 PM CST
Where
Kankakee County, Bourbonnais
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -87.880

Thunderstorm Wind, Kankakee

When
July 23, 5:27 PM CST to 5:29 PM CST
Where
Kankakee County, 0.5 mi E of Bourbonnais to 0.74 mi NNE of Kankakee
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.150, -87.870

Extensive tree damage was reported in Bradley. One tree limb two feet in diameter was snapped off. Wind gusts were estimated between 60 mph and 70 mph.

Thunderstorm Wind, Kankakee

When
July 23, 5:28 PM CST
Where
Kankakee County, 2.19 mi ESE of Altorf
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -87.830

A wind gust to 72 mph was measured.

Thunderstorm Wind, Kankakee

When
July 23, 5:29 PM CST
Where
Kankakee County, 1.13 mi WSW of Manteno St George Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.192, -87.799

Numerous trees and tree limbs were blown down along St. George Road, blocking the road. Crop damage was also reported.

Thunderstorm Wind, Iroquois

When
July 23, 6:14 PM CST
Where
Iroquois County, Watseka
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.780, -87.730

Multiple utility poles were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721313, 721308, 721309, 721310, 721332, 721311, 721331, 721330, 721312, 721319, 721329, 721333, 721315, 721316, 721317, 721318, 721320, 721352, 721342, 721314, 721334, 721337, 721335, 721336, 721338, 721339, 721341, 721340.